Magnesium and hot flashes

It is important to remember that when taking magnesium, supplementation with calcium is recommended.

by Dr. Jonathan Psenka — 

Hot flashes are one of the most common and irritating conditions experienced by women. They often occur when women are going through menopause and are frequently encountered as an unpleasant side effect of breast cancer therapy. Anti-estrogen drugs such as Arimidex and Tamoxifen are notable promoters of hot flashes.

The ideal treatment for hot flashes would be one that is effective at decreasing both the frequency and intensity of the hot flash, does not interfere with other drugs, is safe and does not cause more problems than those it is fixing.

Unfortunately, very few effective treatments are available that decrease both the frequency and severity of hot flashes. Occasionally SSRI drugs (selective serotonin reuptake inhibitors) are used to control hot flashes. However, concerns exist about these medications interfering with the metabolism and effectiveness of anti-estrogen drugs, including Tamoxifen.

The SSRI drugs, which are mostly used to treat depression, also come with their own side effects. Botanical medicines such as black cohosh (cimicifuga racemosa) are frequently used; however, some doctors have voiced concerns about the use of this plant in cancer patients. While botanical medicines are much less likely to have unpleasant side effects than drug therapy, they do not seem to provide relief from hot flashes in all patients.

A study published recently in Supportive Cancer Care described magnesium oxide as a potentially effective treatment for hot flashes. Magnesium seems to be an ideal candidate, as it is very safe, does not interfere with anti-estrogen therapies and according to the study is relatively effective. This study used magnesium oxide at either 400 mg or 800 mg doses per day for four weeks in breast cancer patients. Both the frequency and severity of hot flashes were measured.

The frequency of hot flashes decreased by 41 percent. In addition, the hot flash score was reduced 50 percent, compared to the baseline. Study participants reported improvements in sweating, distress and fatigue. Two women reported experiencing headaches, and another two reported grade-1 diarrhea (diarrhea is graded 1 to 4, with 4 being the worst). Considering the effectiveness and excellent safety profile of magnesium, the authors concluded that this treatment was worthy of additional study.

A magnesium dosage of 800 mg is considered to be an optimal intake by many health care professionals. It is also interesting to note that magnesium levels have been found to be decreasing rapidly over the past 100 years. Inadequate intake of food containing magnesium is likely responsible for this. It is important to point out that many drugs can induce a magnesium deficiency, including antibiotics, chemotherapy drugs, corticosteroids and laxatives. Alcohol is another potent promoter of magnesium deficiency.

Magnesium is a very safe mineral, with diarrhea being the most frequently encountered side effect. Dosages of 800 mg may produce loose stools in some people, while others are able to tolerate much higher dosages. This potential side effect can also make magnesium effective in some cases of constipation.

Lastly, it is important to remember that when taking magnesium, supplementation with calcium is recommended. This is especially true for those who are post-menopausal and for those who have been treated with chemotherapy or radiation and are thus at increased risk for osteoporosis.

Reference: Support Cancer Care, 2011, 19:859-863.

 

Dr. Jonathan Psenka is a licensed naturopathic physician practicing in Phoenix, a frequent lecturer and writer. His practice focuses on helping people with diseases such as cancer, viral conditions and environmental toxicities. www.4wecare.com/physician/jonathan_psenka.aspx or 602-493-2273.

Reprinted from AzNetNews, Volume 31, Number 3, June/July 2012.

, , , , , , , , , , , , , , , ,
Directory powered by Business Directory Plugin
Web Analytics